Accelerated nodulosis is a rare complication of methotrexate therapy in juvenile idiopathic arthritis. When nodulosis does occur in patients with juvenile idiopathic arthritis on methotrexate, it is almost always seen in patients with polyarthritis with rheumatoid factor seropositivity, but only occasionally in polyarthritis patients who are rheumatoid factor negative. It has been described previously in only one patient with systemic arthritis. In this study, we describe three patients with systemic arthritis, all of whom developed nodulosis while receiving methotrexate. Interestingly, it was not necessary to discontinue methotrexate in any of these patients. In fact, methotrexate dose was escalated without consequences and with complete resolution of nodules. This observation suggests that nodulosis occurring in patients with systemic arthritis already on methotrexate may not be because of methotrexate itself, but may be a component of the disease process. The other likely possibility given the fact that nodulosis occurs with other immunomodulatory agents and is not specifically related to methotrexate is that immunomodulatory agents in general precipitate the development of nodulosis. Thus, we propose that the new terminology "immunomodulatory agents induced nodulosis" rather than "methotrexate-induced nodulosis" be used in the literature.
ASJC Scopus subject areas